Iowa, 2014Flood in Iowa, April 18 to 22, 2014
April 18 to 22, 2014 · NWS ARX · 1 event in 1 county or zone
Minor flooding occurred along the Mississippi River in McGregor (Clayton County). The flooding was a result of run off from heavy rains across Minnesota and Wisconsin and snow melt.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Minor flooding occurred along the Mississippi River in McGregor (Clayton County). The flooding was a result of run off from heavy rains across Minnesota and Wisconsin and snow melt.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 18, 5:53 AM CST, 4 hours 22 minutes earlier.
Area forecast discussion, Apr 18, 5:53 AM CST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
653 AM CDT FRI APR 18 2014
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 325 AM CDT FRI APR 18 2014
QUIET AND SEASONAL CONDITIONS ARE EXPECTED TODAY AS A SURFACE
RIDGE AXIS SHIFTS EASTWARD INTO THE GREAT LAKES. SOME FOG HAS
DEVELOPED THIS MORNING ACROSS PORTIONS OF NORTH CENTRAL
IOWA...SOUTH CENTRAL MINNESOTA ON UP TO NORTH CENTRAL WISCONSIN
IN RESPONSE TO IDEAL RADIATIONAL COOLING CONDITIONS. VISIBILITY
HAS DROPPED TO BETWEEN 1/4SM TO 2SM AT TIMES...SO WILL HAVE TO
WATCH FOR HOW WIDESPREAD THE FOG BECOMES AND WHETHER ANY DENSE FOG
FORMS. OTHERWISE...WINDS WILL GRADUALLY SHIFT AROUND TO THE EAST
SOUTHEAST AND BE ON THE INCREASE LATER IN THE AFTERNOON AND
EVENING AS THE RIDGE SHIFTS EAST AND THE NEXT SYSTEM REACHES THE
DAKOTAS. TEMPERATURES WILL CLIMB BACK UP TO JUST BELOW SEASONAL
NORMS WITH SOME HIGH LEVEL CLOUD COVER COMING IN AHEAD OF THIS
NEXT SYSTEM.
.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 325 AM CDT FRI APR 18 2014
THE MAIN FOCUS THROUGH EARLY NEXT WEEK IS ON A FRONT THAT STALLS
OUT ACROSS THE REGION AND PROVIDES SOME SHOTS FOR RAIN AND A FEW
THUNDERSTORMS. AS THE SURFACE LOW THAT CURRENTLY IS IN WYOMING
LIFTS UP INTO ONTARIO SATURDAY NIGHT...IT WILL DRAG A COLD FRONT
INTO THE REGION BEFORE STALLING IT OUT FROM CENTRAL IOWA INTO
SOUTHERN WISCONSIN. THIS AREA WILL BE THE FOCUS FOR RAIN TO
DEVELOP ALONG AS A WEAK MID LEVEL TROUGH COMES ACROSS THE PLAINS
AND DEEPER MID LEVEL TROUGHS TRACK ACROSS SOUTHERN CANADA.
INITIALLY THERE IS NOT MUCH FORCING ALONG THE FRONT SATURDAY NIGHT
INTO EARLY SUNDAY...BUT AS THE MID LEVEL TROUGHS APPROACH LATER ON
SUNDAY...THE FRONT GETS A LITTLE EXTRA SHOT OF LOW LEVEL MOISTURE
TRANSPORT ALONG WITH SOME WEAK INSTABILITY. THIS APPEARS TO BE THE
HIGHEST CHANCE FOR SEEING SOME RAIN OVER THE WEEKEND BEFORE THE
FRONT DRIFTS EAST ON MONDAY. SEVERE WEATHER IS NOT LOOKING LIKELY
AS THE DEEP SHEAR IS NON-EXISTENT AND 18.00Z NAM/GFS PROFILES
SHOW THAT THE MEAGER INSTABILITY THAT DOES DEVELOP IS SKINNY AND
ONLY A FEW HUNDRED J/KG INTO NORTHEAST IOWA.
AFTER A RIDGE MOVES THROUGH MID WEEK...A DEEPER TROUGH WILL MOVE
IN ON THURSDAY WITH ANOTHER ROUND OF CONVECTION POSSIBLE. LOW
LEVEL MOISTURE TRANSPORT LOOKS BETTER WITH THIS DEEPER TROUGH THAT
TAPS INTO THE GULF. THIS SHOULD LEAD TO SOME HIGHER CAPE AS WELL
WITH THUNDER A BIT MORE LIKELY.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 652 AM CDT FRI APR 18 2014
VISIBILITIES ARE BEING REDUCED INTO THE 2-4SM RANGE AT KRST THIS
MORNING THANKS TO LIGHT WINDS AND A PERIOD OF CLEAR SKIES DURING
THE EARLY MORNING HOURS. THE BR SHOULD DISSIPATE AROUND 14Z THIS
MORNING AS SOUTHERLY WINDS START TO INCREASE ON THE BACK SIDE OF
DEPARTING HIGH PRESSURE THEN VFR CONDITIONS ARE EXPECTED THROUGH
THE REST OF THE FORECAST PERIOD. A WEAK UPPER LEVEL DISTURBANCE
WILL BRING A BKN CLOUD DECK TO TAF SITES TODAY WITH CLOUD BASES
AROUND 8KFT. LOW PRESSURE MOVES ACROSS THE DAKOTAS TONIGHT AND
DRAWS CLOSER TO THE UPPER MISSISSIPPI RIVER VALLEY PRODUCING
INCREASING SOUTHEAST WINDS LATE IN THE NIGHT. PLAN ON WIND SPEEDS
OF 10 TO 17 KTS LATE TONIGHT.
&&
.HYDROLOGY...
ISSUED AT 325 AM CDT FRI APR 18 2014
RECENT RAINFALL AND SNOWMELT IS KEEPING RIVER LEVELS ELEVATED
ACROSS THE REGION...PARTICULARLY ALONG THE MISSISSIPPI RIVER. A
FRONT IS EXPECTED TO SLOWLY MOVE ACROSS THE REGION AND STALL OUT
SATURDAY NIGHT THROUGH SUNDAY NIGHT WITH PERIODS OF RAIN EXPECTED
OVER THIS TIME FRAME. CURRENT PROJECTIONS SAY THAT A HALF INCH TO
AN INCH OF RAIN IS POSSIBLE...PARTICULARLY IN AN AREAS WHERE RAIN
TRAINS OVER THE SAME SPOT.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
SHORT TERM...HALBACH
LONG TERM...HALBACH
AVIATION...WETENKAMP
HYDROLOGY...HALBACH
Hazardous weather outlook, Apr 18, 3:49 AM CST, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
449 AM CDT FRI APR 18 2014
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-191200-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
449 AM CDT FRI APR 18 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL
WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE FOR THUNDERSTORMS SATURDAY AFTERNOON INTO
MONDAY. SEVERE WEATHER IS NOT ANTICIPATED WITH THESE THUNDERSTORMS
WITH LIGHTNING THE MAIN HAZARD.
THERE ALSO IS A CHANCE FOR THUNDERSTORMS TUESDAY NIGHT THROUGH
THURSDAY THOUGH IT IS TOO EARLY TO DISCERN IF ANY SEVERE WEATHER
IS POSSIBLE.
PORTIONS OF THE MISSISSIPPI RIVER WILL BE IN FLOOD THROUGH EARLY
NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH THIS WEEKEND.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
HALBACH
Flood, Clayton
- When
- April 18, 10:15 AM CST to April 22, 5:15 PM CST
- Where
- Clayton County, 0.74 mi NNE of Mc Gregor to 0.6 mi NNE of Mc Gregor
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 43.030, -91.174
Run off from heavy rains and snow melt pushed the Mississippi River out of its banks in McGregor. The river crested around a half foot above the flood stage at 16.53 feet.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Alabama, April 18, 2014$13,000 · 4 events
- Rip Current in Florida, April 18, 20141 injured · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, April 18, 20145 events
- Flooding in Alabama, April 18, 20145 events
- Damaging Winds in Montana, April 18 to 19, 201452 kt wind · 3 events
- High Wind in Wyoming, April 18, 201466 kt wind · 2 events
- Damaging Wind in Florida, April 18, 201455 kt wind · 1 event
- Wildfire in Georgia, April 18, 2014$580 · 1 event
- Funnel Cloud in Florida, April 18, 20141 event
- Heavy Rain in Georgia, April 18, 20141 event
- Flash Flood in South Carolina, April 18 to 19, 20141 event
- Damaging Wind in South Dakota, April 18, 201454 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511110.